Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 1, 2004, 5:56 PM EDT for Irwin County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 5:56 PM EDT (21:56 UTC)
- Expired
- May 1, 2004, 6:15 PM EDT
- In force
- 19 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Irwin County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS52 KTAE 012156 SVRTLH GAC155-012215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 556 PM EDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRWIN COUNTY IN SOUTH CENTRAL GEORGIA * UNTIL 615 PM EDT * AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTHEAST OF WATERLOO...OR ABOUT 7 MILES NORTHEAST OF TIFTON... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINETTA...WATERLOO BY 555 PM EDT... MYSTIC...IRWINVILLE BY 600 PM EDT... OCILLA...LANDS CROSSROADS BY 605 PM EDT... LAT...LON 3158 8350 3149 8339 3158 8316 3173 8341 $$ 9-FOURNIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:11 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 1, 1:11 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 111 PM EDT SAT MAY 1 2004 .SYNOPSIS...THE SHORT WAVE PARTIALLY RESPONSIBLE FOR YESTERDAYS AND LAST NIGHTS CONVECTION IS NOW PUSHING NE ACROSS THE CAROLINAS THIS AFTERNOON. A SHARP, POSITIVELY TILTED SHORT WAVE TROUGH IS MOVING SLOWLY EWD ACROSS THE SRN PLAINS. THE COLD FRONT ASSOCIATED WITH THIS FEATURE IS PUSHING OFF THE TX GULF COAST AND EWD INTO WRN AR AND LA. A LARGE AREA OF SEVERE THUNDERSTORMS PRECEDES THE FRONT WITH SEVERAL WATCHES IN EFFECT FOR THAT REGION. THIS IS A SIGN OF THINGS TO COME FOR US LOCALLY. SURFACE HIGH PRESSURE CENTERED WELL E OF THE CAROLINA COAST IS ALLOWING FOR A CONTINUATION OF MOIST ONSHORE FLOW INTO THE REGION FROM THE GULF OF MEXICO. THE 12Z KTLH SOUNDING SHOWS THAT SOME DRIER AIR HAS WORKED INTO THE REGION AT MID LEVELS IN THE WAKE OF THE SHORT WAVE. HOWEVER, THE ATMOSPHERE REMAINS MOIST AND UNSTABLE WITH A CAPE NEAR 1700 J/KG AND LI AROUND -4. REGIONAL RADARS SHOW ISOLATED SHOWERS DEVELOPING ACROSS THE AREA. THIS TREND SHOULD CONTINUE. && .SHORT TERM...TONIGHT THROUGH TUE. THE MODELS CONTINUE TO CONVERGE ON A SOLUTION WITH RESPECT TO THE APPROACHING FRONTAL SYSTEM. HOWEVER, THERE ARE STILL A FEW TIMING DIFFERENCES. THE ETA IS SLOWER TO MOVE THE BOUNDARY THROUGH THAN THE GFS. GFS IS PREFERRED BY HPC, BUT THE TREND IS TO SLOW THE FRONT DOWN, SO WILL BLEND THE TWO. SUN SHOULD BE THE MAIN EVENT IN OUR NECK OF THE WOODS. TONIGHT, WILL LOWER INHERITED POPS BY ABOUT 10 PERCENT, BUT KEEP THEM IN THE CHANCE CATEGORY. FOR SUN, WILL RANGE POPS FROM CATEGORICAL W TO ABOUT 50 SE WITH LIKELY IN THE MIDDLE. PREFER TO KEEP LIKELY POP GOING INTO SUN NIGHT MOST AREAS, BUT WILL SCALE BACK TO CHANCE NW. WE SHOULD BE ABLE TO LOWER POPS FOR MON MORNING AND REMOVE THEM ENTIRELY FOR MON AFTERNOON NW, AND ALL ZONES MON NIGHT. CONCERNING THE SEVERE THREAT...WHILE THE SHORT WAVE TROUGH AND ASSOCIATED DPVA WILL WEAKEN CONSIDERABLY AS THEY MOVE E, WIND PROFILES WILL REMAIN FAVORABLE. THE FORECAST AREA WILL FIND ITSELF TO THE LEFT OF THE LOW LEVEL JET AXIS SUN AFTERNOON AS WELL AS IN THE RIGHT ENTRANCE REGION OF A 125-30 KT UPPER LEVEL JET OVER THE TN VALLEY. THIS WILL RESULT IN LIFT MAXIMIZING OVER THE AREA DURING PEAK HEATING TIME. ONE INHIBITING FACTOR COULD BE THE ABUNDANT CLOUD COVER THAT WILL BE PRESENT AHEAD OF THE FRONT, WHICH WOULD LIMIT SURFACE HEATING A BIT. SPC HAS PLACED THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE, AND THIS LOOKS GOOD. LOOKING FOR MAINLY DISCRETE MULTICELLULAR STORMS, RATHER THAN A SQUALL LINE, WITH DAMAGING WIND GUSTS THE MAIN THREAT. WILL BEGIN TO INSERT SOME ENHANCED WORDING INTO THE FORECAST WITH THIS PACKAGE AND REFRESH THE HWO WITH OUR LATEST THINKING. LOOKING AT THE QPF FORECASTS AVAILABLE FROM THE RFC, HPC, AND THE VARIOUS MODELS, IT DOES NOT APPEAR THAT A FLOOD WATCH WILL BE NECESSARY. HOWEVER, WE WILL USE LOCALLY HEAVY RAINFALL IN THE FORECAST WITH 1-2 INCH STORM TOTALS COMMON. WOULD NOT BE SURPRISED IF A FEW URBAN AND SMALL STREAM ADVISORIES ARE ISSUED ON SUN. .LONG TERM...TUE NIGHT SAT. SINCE MODEL CONSENSUS IS CONVERGING ON A CLEAN FRONTAL PASSAGE MON, WE HAVE MORE CONFIDENCE NOW IN KEEPING THE FORECAST DRY FOR THE TUE NIGHT THROUGH THU NIGHT PERIOD. AS THE UPPER TROUGH DEPARTS, THERE IS SOME INDICATION THAT A BACK DOOR FRONT COULD APPROACH OUR NERN ZONES ON WED, BUT WITH LITTLE TO NO RETURN FLOW ESTABLISHED, NO POP WILL BE NECESSARY. WE JUST PLACED SOME EXTRA CLOUDS IN THE FORECAST ON THAT DAY. HEIGHTS WILL THEN BUILD EWD ACROSS THE SERN STATES FOR THE REMAINDER OF THE WEEK. THIS WILL ALLOW TEMPS TO RISE A BIT MORE EACH DAY. A POSSIBLE FLY IN THE OINTMENT APPEARS BY FRI. THE 00Z GFS SHOWS A BROAD UPPER LOW DEVELOPING OVER TX WITH A SLIGHT WEAKNESS IN THE RIDGE OVER OUR AREA AS WELL. THE TX TROUGH THEN EXPANDS IN A RATHER BAGGY FASHION ACROSS THE NRN GULF ON SAT. THE TREND IN THIS MODEL IS FOR MORE TROUGHINESS WITHIN THE LARGER SCALE RIDGE. THE LAST PANEL OF THE ECMWF ALSO SUPPORTS THIS. DGEX CAME IN WITH A SURFACE TROUGH DEVELOPING OVER THE AREA ON SAT AND EVEN SPITS OUT A BIT OF PRECIPITATION. WE INSERTED A SILENT 10 POP FOR FRI AND A 20 POP FOR SAT. && .MARINE...WILL KEEP WINDS AND SEAS BELOW CAUTION STAGE TONIGHT IN THE ONSHORE FLOW. WILL BRING THE WIND SHIFT ACROSS THE WATERS MON NIGHT WITH WINDS BRIEFLY INCREASING TO CAUTION (15-20 KT) MON MORNING AND AGAIN EARLY TUE MORNING. OTHERWISE, NO HIGHLIGHTS. && .FIRE WEATHER...WITH ALL OF THE MOISTURE AROUND, WE DO NOT ANTICIPATE ANY CONCERNS UNTIL AFTER THE FRONT FINALLY CLEARS THE AREA EARLY NEXT WEEK. NEXT RED FLAG EVENT WILL LIKELY COM ON TUE, AND THEN JUST FOR OUR FL ZONES. && .PRELIMINARY POINT TEMPS/POPS... TLH 67 80 59 76 / 40 80 60 30 PFN 69 78 59 77 / 40 80 60 20 DHN 67 77 55 75 / 50 80 50 20 ABY 66 80 55 75 / 40 80 60 20 VLD 67 81 59 75 / 40 70 60 40 CTY 68 83 64 79 / 40 50 60 50 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && WOOL/18
Hazardous weather outlook, May 1, 5:55 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 555 AM EDT SAT MAY 1 2004 CORRECTION TO REMOVE WORDING THAT PREVENTS COLOR ACTIVATION OF THE WEB PAGE. ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-020958- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 555 AM EDT SAT MAY 1 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THE LOCAL AIRMASS WILL REMAIN MOIST AND UNSTABLE WITH A SEA BREEZE DEVELOPING DURING THE AFTERNOON AND EVENING. THIS WILL BRING INCREASING CLOUDINESS AND A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. ALTHOUGH ONE OR TWO THUNDERSTORMS MAY BECOME STRONG OR POSSIBLY SEVERE...WIDESPREAD SEVERE WEATHER IS NOT FORECAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AN UPPER LEVEL TROUGH WILL APPROACH ON SUNDAY HELPING TO DRAG A COLD FRONT ACROSS THE TRI-STATE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED. THERE IS A POTENTIAL FOR SEVERE STORMS AND LOCALIZED FLOODING. AFTER THE FRONT EXITS...HIGH PRESSURE AND DRIER OFFSHORE WINDS ARE EXPECTED THROUGH AT LEAST MID WEEK. WINDS AND SEAS ARE EXPECTED TO REACH EXERCISE CAUTION LEVELS ON TUESDAY BEFORE SLOWLY DIMINISHING BEGINNING ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 24-BLOCK
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.